12182017Headline:

Philadelphia, Pennsylvania

HomePennsylvaniaPhiladelphia

Email Jamie Sheller
Jamie Sheller
Jamie Sheller
Attorney • (800) 883-2299

Codeine Risk for Nursing Infants

Comments Off

The FDA has expressed concern about a possible increased risk of morphine overdose in nursing infants whose mothers are taking codeine. Nursing mothers who are ultra-rapid metabolizers of codeine may pass along high levels of morphine to the infants through their breastmilk. A healthy 13-day old nursing infant died from a morphine overdose. His mother had been taking small doses of codeine to treat episiotomy pain. Once ingested, some codeine is converted to morphine in the body, and some people metabolize the codeine more quickly and fully than others. Those people are called ultra-rapid metabolizers, and are more likely to have higher than normal levels of morphine in their blood after taking codeine. A genetic test can determine whether a person is an ultra-rapid metabolizer of codeine. Codeine is an ingredient in prescription and non-prescription pain medications. Codeine has been used safely by nursing mothers for many years. However, the FDA is urging physicians to prescribe the lowest dose possible for the shortest amount of time. Further, package inserts for prescription codeine medications must contain information about ultra-rapid metabolism. Also, nursing mothers using codeine should be aware of the signs of overdose in babies, which include limpness, increased sleepiness, difficulty breathing or difficulty breastfeeding.

For more information on this subject matter, please refer to the section on Drugs, Medical Devices and Implants.